Drought, Phillips
- When
- March 8, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Phillips forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.785, -99.347 (the zone’s center; the record gives no point)
S. Drought Monitor as a longer-term drought situation continued, marked by significant precipitation/snowfall deficits since late-fall 2021.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
For at least some portion of March 2022, all six counties in this North Central Kansas area were completely-or-partially assigned Severe Drought (D2) by the U.S. Drought Monitor as a longer-term drought situation continued, marked by significant precipitation/snowfall deficits since late-fall 2021. March marked the second-straight month with D2 assigned to at least a part of the area. Going into more county-based drought category detail, while D2 had already been introduced to southern portions of Rooks/Osborne counties in mid-February, the areal coverage of D2 was significantly expanded in early-March to include all of Rooks, Osborne and Mitchell counties, along with primarily southern portions of Phillips, Smith and Jewell counties. During the latter half of the month, a couple of much-needed precipitation events that brought 1-2 (cumulative) to much of the area prompted a one-category improvement to Moderate Drought (D1) across much of especially Osborne, Mitchell and southern Smith counties, but the month ended with D2 still in place across all of Rooks and decent portions of Phillips and Osborne counties. Although agricultural impacts of this worsening early-spring 2022 drought situation were held to a relative minimum due to occurring outside the growing season, the presence of very dry vegetation and lack of snow cover led to an uptick in wildfire activity. A particularly large wildfire scorched parts of northern Jewell County on the afternoon of March 29th, consuming approximately 12,000 acres.
Turning to March 2022 precipitation data for the six-county area, it was actually an encouraging month overall, as near-to-slightly-above normal totals generally between 1.50-2.50 prevailed. However, despite these positive trends, the March precipitation only put a partial dent in longer-term deficits that had been mounting since especially November 2021. More specifically, the five month stretch from Nov. 2021-March 2022 only featured around half of normal precipitation across most of North Central Kansas, with some of the driest spots within Smith, Phillips and Mitchell counties. As just a few examples of official cumulative Nov-March precipitation totals from NWS cooperative observers: 1) Smith Center: 2.11 (45 percent of normal)...2) Logan: 2.24 (55% of normal)...3) Beloit: 2.52' (48% of normal).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 7, 11:57 PM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1157 PM CST Mon Mar 7 2022 .DISCUSSION...(This evening through Monday) Issued at 338 PM CST Mon Mar 7 2022 By far, the main story in this forecast package is the winter storm for Wednesday and Thursday. That is basically the only chance for meaningful precipitation through early next week. Quiet weather continues tonight and tomorrow, although temperatures for tomorrow have trended a bit cooler as compared to previous forecasts. This make sense given that we have come up a bit short on our high temperatures for the past few days. Additionally, the passage of the surface cold front has sped up a bit. Southeastern portions of the area could reach the low 50s, but the rest of the area will remain in the 40s. A trough then deepens as it pushes southward out of the northern Rockies and into the central Plains Wednesday through Thursday. This trough remains positively tilted and progressive as it moves through the area. As such, we are not expecting this to be a high- end winter event for the area. Areas will still be impacted by moderate to heavy snow at times, but confidence in receiving warning-criteria amounts (6 inches in 12 hours) remains fairly low. Therefore, we decided to forgo a winter storm watch at this point. Some light snow is possible during the daytime on Wednesday, but the main timeframe for the heaviest snow is expected to be roughly 9pm Wednesday through 9am Thursday. Snow then ends from west to east Thursday morning and early afternoon. Total amounts range from 4-8” across the region, but these amounts remain somewhat uncertain, partially due to the low confidence in the location of the heaviest band. Latest model trends have been to push the heaviest band southward, but the NBM and WPC super-ensemble have not fully grasped this trend yet. Therefore it is possible that our amounts are too high, particularly for areas north of Interstate 80, and too low for areas along the state line. Additionally, there is some question to QPF and snow ratios. The EPS ensemble mean only has 0.30-0.40” of QPF, which would make it difficult to realize the 6”+ amounts unless snow ratios end up being far above climatology. Looking at forecast soundings, the temperature profile does look very favorable for high SLRs (deeply saturated DGZ with lift coinciding with it). That said, any wind can have a tendency to fracture the ice crystals and significantly decrease the snow ratios. In this case, the wind will not be overly strong, but gusts around 25 MPH will be enough to lead to some fracturing of crystals (along with some blowing/drifting snow). Very cold air will remain in place Thursday night through Friday night, with overnight temperatures probably dipping below zero for most locations. Then we will see a gradual warming trend through the weekend and into early next week as ridging returns to the western CONUS. The speed of the warmup will somewhat depend on how much snowfall we actually receive, but there is potential for temperatures to return to the 50s or even get close to 60 by next Tuesday or Wednesday. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday) Issued at 1151 PM CST Mon Mar 7 2022 VFR conditions will continue throughout the TAF valid period. The wind will shift from southwesterly this morning to northwesterly this afternoon behind a cold front. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Mangels AVIATION...Wesely
Hazardous Weather Outlook National Weather Service Hastings NE 334 PM CST Mon Mar 7 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 081200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 334 PM CST Mon Mar 7 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A winter storm system moves through the region Wednesday into Thursday. The heaviest snow is expected to occur Wednesday night into Thursday morning. Most of the area has a high chance for at least 4 inches of snow. The Thursday morning commute will likely be impacted. Wind chills may drop as low as 15 to 20 degrees below zero Thursday and Friday nights. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006360, 1006361.